Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2013, 8:20 AM MDT for Eddy County, New Mexico. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2013, 8:20 AM MDT (14:20 UTC)
- Expired
- Sep 12, 2013, 2:15 PM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 178 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 9:00 AM MDT | FLASH FLOOD | 5 Nw Carlsbad, NM | FLOODED VEHICLE NEAR PECOS RIVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707
WGUS54 KMAF 121420
FFWMAF
NMC015-122015-
/O.NEW.KMAF.FF.W.0032.130912T1420Z-130912T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
820 AM MDT THU SEP 12 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 215 PM MDT
* AT 812 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM THUNDERSTORMS NEAR CARLSBAD CAVERNS NATIONAL
PARK...OR 22 MILES SOUTHWEST OF CARLSBAD...MOVING NORTH AT 10 MPH.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
LAKE AVALON...
AVALON...
CARLSBAD...
WHITES CITY...
THIS INCLUDES THE LOW WATER CROSSINGS AT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...ROCKY ARROYO...AND DARK CANYON.
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.
&&
LAT...LON 3254 10485 3255 10424 3229 10393 3201 10393
3201 10485
$$2 follow-up statements
076
WGUS74 KMAF 121652
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 AM MDT THU SEP 12 2013
NMC015-122015-
/O.CON.KMAF.FF.W.0032.000000T0000Z-130912T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
1052 AM MDT THU SEP 12 2013
...THIS IS A LIFE AND PROPERTY THREATENING FLASH FLOOD SITUATION...
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
SOUTHERN EDDY COUNTY...
AT 1023 AM MDT...TRAINED WEATHER SPOTTERS REPORT WIDESPREAD FLOODING
ALONG ROCKY ARROYO AND TRIBUTARIES THAT ARE FLOWING INTO AVALON
RESERVOIR. GAGES AT AVALON INDICATE THE RESERVOIR HAS RISEN ABOUT 6
FT IN THE LAST 6 TO 9 HRS. WATER IS GOING OVER THE SPILLWAY AND FLOW
INTO THE PECOS RIVER. THIS WILL LIKELY FLOOD PARTS OF CARLSBAD NORTH
AT LEAST.
IN ADDITION WATER IN DARK CANYON DRAW TO THE SOUTHWEST OF CARLSBAD
IS RISING VERY RAPIDLY AND IS EXPECTED TO RESULT IN FLOODING...
POSSIBLY MODERATE TO MAJOR FROM THE SOUTH AND SOUTHWEST INTO
CARLSBAD. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING
SITUATION! THOSE THAT LIVE IN AREAS OF CARLSBAD THAT ARE PRONE TO
FLOODING SHOULD BE PREPARED TO MOVE TO HIGHER GROUND AT A MOMENTS
NOTICE.
FINALLY THIS EVENT MAY BE COMPARABLE TO THE WIDESPREAD FLOODING AND
FLASH FLOODING SITUATION FOR EDDY COUNTY THAT OCCURRED IN APRIL 2004.
THE FLASH FLOODING WARNING IS IN AFFECT FOR THE FOLLOWING
LOCATIONS...RURAL CENTRAL EDDY COUNTY ALSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3254 10485 3255 10424 3229 10393 3201 10393
3201 10485
$$499
WGUS74 KMAF 121913
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
113 PM MDT THU SEP 12 2013
NMC015-122015-
/O.CON.KMAF.FF.W.0032.000000T0000Z-130912T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
113 PM MDT THU SEP 12 2013
...THIS IS POTENTIALLY A LIFE AND PROPERTY THREATENING FLASH FLOOD
SITUATION...
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR
SOUTHERN EDDY COUNTY...
AT 1259 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT HIGH FLOWS IN SEVERAL OF THE PRIMARY DRAINAGES OVER THE
WARNED AREA...INCLUDING DARK CANYON DRAW AND ROCKY ARROYO. AVALON
RESERVOIR HAS HELD STEADY SINCE LATE MORNING WITH A TOTAL RISE OF
ABOUT 6.5 FEET AND WATER CONTINUES TO GO OVER THE SPILLWAY INTO THE
PECOS RIVER. THIS WILL LIKELY CONTRIBUTE TO FLOODING IN PARTS OF
CARLSBAD NORTH.
WATER IN DARK CANYON DRAW TO THE SOUTHWEST OF CARLSBAD HAS RISEN
ABOUT 14 FEET AND IS EXPECTED TO CONTRIBUTE TO FLOODING...IN SOUTH
AND SOUTHWEST PARTS OF CARLSBAD. HISTORY HAS SHOWN THAT RADIO AND
SAN JOSE BOULEVARDS ARE SUSCEPTIBLE TO FLOODING. THIS IS A DANGEROUS
SITUATION AND THOSE THAT LIVE IN AREAS OF CARLSBAD THAT ARE PRONE TO
FLOODING SHOULD BE PREPARED TO MOVE TO HIGHER GROUND AT A MOMENTS
NOTICE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALT LAKE...
LAKE AVALON...CAVERN CITY AIR TERMINAL...CARLSBAD NORTH...OTIS...
LOVING...CARLSBAD AND AVALON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
&&
LAT...LON 3254 10485 3255 10424 3229 10393 3201 10393
3201 10485
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:29 AM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 12, 5:29 AM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 AM CDT Thu Sep 12 2013 .DISCUSSION... See aviation discussion below. && .AVIATION... Moderate to heavy rain has caused MVFR CIGs to form at CNM this morning. This cloud deck will rise after a few hours and become VFR later this morning. Other MVFR CIGs have develop southeast of MAF, but should not make it to MAF or any other TAF sites which will remain VFR. Hennig && .PREV DISCUSSION... /ISSUED 419 AM CDT Thu Sep 12 2013/ DISCUSSION... Heavy rain and flooding continued this morning across the Guadalupe Mountains and most of Eddy County. Upper level difluence and numerous S/W's along with an axis of moisture streaming in from the Pacific have all led to several inches of rain over the past two days. This moist axis will slowly shift west today as the mid- level ridge that has given us a break from the heat moves back over the Southern Plains. Will retain higher PoPs out west and keep most other areas dry. Flood products will continue to be issued throughout the day for parts of Eddy County as water makes its way through the streams and arroyos toward the Pecos River. With the drier air comes warmer temperatures which should rebound back to normal values over the next several days. The only exception will be the parts of southeast New Mexico which received the most rain so will go a few degrees below guidance for these locations. A weak backdoor cold front will slide south entering northern parts of the Permian Basin late Friday. Moisture convergence during during peak heating should lead to a few showers and thunderstorms along the front. This front will stall across the area Saturday and become a focus for more scattered convection. Beyond this weekend, the upper ridge will break down, possibly allowing abundant moisture to once again spread across the area. This type of pattern would suggest better rain chances, but will continue with slight chance PoPs in the extended for now as we await better model consistency. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, Sep 12, 4:41 AM MDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 541 AM CDT THU SEP 12 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 541 AM CDT THU SEP 12 2013 /441 AM MDT THU SEP 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE TO HEAVY RAIN WILL CONTINUE IN EDDY AND NORTHERN CULBERSON COUNTIES THIS MORNING. URBAN FLOODING WILL BE POSSIBLE IN CARLSBAD AND ARTESIA...AND LOW WATER CROSSINGS AT STREAMS AND ARROYOS WILL BE FLOODED IN WESTERN PORTIONS OF EDDY COUNTY THIS MORNING. CONDITIONS SHOULD IMPROVE THIS AFTERNOON AS THE RAIN DIMINISHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTEREST SHOULD STAY ABREAST TO THE LATEST FORECAST. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 12, 7:49 AM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 AM CDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM FLASH FLOOD 3 E QUEEN 32.19N 104.69W
09/12/2013 EDDY NM FIRE DEPT/RESCUE
CANYONS FLOODED. 1 TO 5 FEET OVER LOW WATER CROSSING AT
LAST CHANCE/WAGON TRAIL.
&&
JACK.CICCONELocal storm report, Sep 12, 7:53 AM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 AM CDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM FLASH FLOOD 11 NW CARLSBAD 32.52N 104.37W
09/12/2013 EDDY NM TRAINED SPOTTER
WATER 8 FEET OVER ROAD ON HIGHWAY 137
&&
JACK.CICCONEThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 8:19 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 11, 11:15 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 12, 2:23 AM MDT | Areal Flood Warning | MAF | Eddy | 6 hr |
| Sep 12, 8:36 AM MDT | Flash Flood Warning | MAF | Eddy | 6 hr |
| Sep 12, 12:23 PM MDT | River Flood Warning | MAF | Eddy | 24 hr |
| Sep 12, 12:23 PM MDT | River Flood Warning | MAF | Eddy | 21 hr |
| Sep 12, 2:21 PM MDT | Areal Flood Advisory | MAF | Eddy | 6 hr |
| Sep 12, 2:33 PM MDT | Areal Flood Warning | MAF | Eddy | 6 hr |
| Sep 12, 4:08 PM MDT | River Flood Warning | MAF | Eddy | 23 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.